Alert archive / Colorado / Fire Weather Watches in 2021
Fire Weather Watch 16, NWS Pueblo, CO
NWS Pueblo, CO issued this fire weather watch at Apr 29, 2021, 2:56 PM MDT for Baca County, Prowers County, Colorado. It took effect at May 1, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 29, 2021, 2:56 PM MDT (20:56 UTC)
- In effect from
- May 1, 2021, 12:00 PM MDT
- Expired
- Apr 30, 2021, 2:48 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 175 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -132 m²/s²
- 0-3 km storm-relative helicity
- -104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029 WWUS85 KPUB 292056 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 256 PM MDT Thu Apr 29 2021 ...A Fire Weather Watch has been issued for Saturday afternoon and evening for gusty winds and low relative humidity for fire weather zones 236 and 237 which includes Baca and Prowers counties... COZ236-237-301300- /O.NEW.KPUB.FW.A.0016.210501T1800Z-210502T0200Z/ Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 256 PM MDT Thu Apr 29 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 236 AND 237... The National Weather Service in Pueblo has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * Affected Area...Fire Weather Zones 236 and 237. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid fire spread and growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
753 WWUS85 KPUB 300931 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 331 AM MDT Fri Apr 30 2021 ...A Fire Weather Watch remains in effect for Saturday afternoon and evening for gusty winds and low relative humidity for fire weather zones 236 and 237 which includes Baca and Prowers Counties... COZ236-237-010300- /O.CON.KPUB.FW.A.0016.210501T1800Z-210502T0200Z/ Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 331 AM MDT Fri Apr 30 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 236 AND 237... * Affected Area...Fire Weather Zones 236 and 237. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid fire spread and growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Cohen
695 WWUS85 KPUB 302048 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 248 PM MDT Fri Apr 30 2021 ...A Red Flag Warning has been issued from noon until 8 pm Saturday for gusty winds, low relative humidity, and high Haines values for fire weather zones 236, 237, and 234 which includes Baca, Prowers and Kiowa Counties... COZ236-237-011300- /O.UPG.KPUB.FW.A.0016.210501T1800Z-210502T0200Z/ /O.NEW.KPUB.FW.W.0028.210501T1800Z-210502T0200Z/ Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 248 PM MDT Fri Apr 30 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR FIRE WEATHER ZONES 236 AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and high haines indices, which is in effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 236 and 237. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid fire spread and growth. * Haines...5. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ234-011300- /O.NEW.KPUB.FW.W.0028.210501T1800Z-210502T0200Z/ Kiowa County Including Eads- 248 PM MDT Fri Apr 30 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR FIRE WEATHER ZONE 234... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and high haines indices, which is in effect from noon to 8 PM MDT Saturday. * Affected Area...Fire Weather Zone 234. * Winds...South 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid fire spread and growth. * Haines...5. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Apr 29, 11:05 AM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 29, 11:05 AM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1105 AM MDT Thu Apr 29 2021 .SHORT TERM...(Today and tonight) Issued at 356 AM MDT Thu Apr 29 2021 Currently... Crystal clear skies prevailed across the region at 3 AM. Temps were in the 30s most areas except L/M40s over the banana belt areas just east of the mtns. Valleys were in the 25-30F range while mtns were in the 20s. Today and Tonight... Very little in the way of sensible weather during this 24 hour period as a dominant elongated E-W mid level ridge transects across the region. Temps today will be mild across the plains with readings in the 70s below ~6kft and 60 above ~ 6kft. Over the valleys expect temps in the 60s, with 40s and 50s in the mtns. Tonight, clear skies will continue with temps falling into the 35-45F range plains, with the warmest temps once again just east of the mtns. Valleys will fall into the 25-35 range; 20s in the mtns. .LONG TERM...(Friday through Wednesday) Issued at 356 AM MDT Thu Apr 29 2021 Main Forecast Concerns/Challenges: 1) Critical fire weather conditions possible Saturday afternoon over the far southeastern plains and the San Luis Valley. The San Luis Valley may also have critical fire weather conditions on Sunday. 2) Record high temperatures not likely, but possible on Saturday afternoon. 3) Strong to severe storm possible on Sunday afternoon. Main risks are strong winds and hail. 4) Widespread heavy rainfall possible over the plains on Monday and Tuesday with heavy snow possible over the eastern mountains (>7500ft). Meteorological Discussion: Friday and Saturday: An upper level ridge is expected to be over Colorado at the beginning of the long term forecast period and height rises will continue to build through early Saturday morning. The result will be warming temperatures across the entire region on both Friday and Saturday, with Saturday reaching near record high temperatures in the afternoon. The high temperatures on Friday will be in the 70s to mid 80s over the plains, the upper 60s to upper 70s over the mountain valleys, and the 40s and 50s over the mountains. Whereas on Saturday will reach the 90s over the plains, the mid 70s to low 80s over the mountain valleys and Teller County, and the 40s and 50s over the mountains. Record high temperatures for Alamosa for May 1st is 78F in 2001, Colorado Springs is 85F in 2001 and 1992, and Pueblo is 94F in 1992. The mid and low level flow doesn't seem quite strong enough to reach the maximum amount of mixing, therefore I don't thing we'll reach records over Colorado Springs and Pueblo, but better mixing over the San Luis Valley may help Alamosa break its record high temperature. Critical fire weather conditions are possible over the southeastern plains and over the San Luis Valley on Saturday afternoon. A tight pressure gradient is expected to develop over the far eastern plains as a surface cyclone develops over the adjacent plains. Green up may develop, which would end critical fire weather conditions for a while, though. So that needs to be monitored. Sunday: A similar meteorological set up to Tuesday April 27th is possible on Sunday afternoon. A stark cold front is expected to propagate over the eastern plains leaving elevated CAPE behind the frontal passage. The main differences between Tuesday's set-up and the forecast data for Sunday is the lee surface low over the plains being weaker, allowing for the cold front to just keep moving over the plains, as apposed to stalling over the plains. Synoptically, the upper level closed low is tracking a bit further north and the associated jet streak on the SW quadrant of the low is weaker. Overall, there is a severe risk over the plains of southern Colorado on Sunday, but the impacts will be dependent on the upper level closed low's trajectory, the strength of the jet streak associated with the upper low, and the propagation time of the front. Early forecast for impacts would be gusty downdraft winds associated with thunderstorms that develop which is evident with the inverted-V soundings and a hail risk with some deterministic models resolving around 1000 J/kg of elevated CAPE. Currently I think the tornado risk is low since LCLs are around 10kft and the front isn't expected to stall over the plains. That being said, if the front does stall and developing cells are able to remain in a healthy convective environment with enhanced low level shear, higher impacts are possible. Also, critical fire weather is possible over the San Luis Valley Saturday afternoon. Monday through Wednesday: Behind the frontal passage winds eventually shift to the east northeast and the upper level low propagates to the east-southeast, which models are creating strong signals for a widespread rain event over the eastern plains and snow over the eastern mountains (snow levels are around 7.5kft). The moisture fetch will be coming from the east-northeast where PWAT values are greater than an inch. Persistent east-northeast surface to 700hPa winds are being resolved in the longer term models and printing high QPF over the majority of the plains. The GEFS and EPS ensemble members are overwhelmingly supporting greater than 0.5" of liquid precipitation falling over the a large portion of the plains, with the ensemble mean from both the EPS and GEFS being greater than an inch over Colorado Springs and Pueblo. I do believe that QPF values are being convectively contaminated, but widespread rain does seem like a likely outcome. I didn't deviate too much from the WPC QPF grids, but I did lower values to more align with ensemble means. Highest precipitation chances last through Tuesday afternoon. As an impact point of view, there may be a chance for flooding concerns? Still a little too early to tell, but be aware of the potential risk. Another waves passes overhead on Wednesday which may bring some thunderstorm chances over the plains again. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1100 AM MDT Thu Apr 29 2021 VFR conditions expected over the next 24 hours with clear skies. Breezy north to northeast winds gusting to 20-25 kts will gradually shift to the east and subside through the late afternoon and evening with light winds expected overnight. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...KT
Hazardous weather outlook, Apr 29, 11:05 AM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Thu Apr 29 2021 COZ058>089-093>099-301715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Thu Apr 29 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions are possible Saturday over the San Luis Valley and the far eastern plains and critical fire weather conditions are possible over the San Luis Valley on Sunday. There is a chance for strong to severe storms on Sunday over the eastern plains. Main risks will be strong winds and hail. Widespread rain is possible after the severe risk on Sunday, which will last through Tuesday afternoon. Heavy mountain snow is possible over the eastern mountains from Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed this afternoon or tonight. 31/GARBEROGLIO
Nearby
Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.